Arizona, 2007

Flash Flood and Dust Storm in Arizona, July 6, 2007

July 6, 2007 · NWS TWC · 3 events in 2 counties and zones

Scattered thunderstorms caused strong winds and Flash Flooding across Eastern Pima County and the Tohono O'odham Nation. Outflow winds from these thunderstorms also caused a dust storm in Southeast Pinal County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms caused strong winds and Flash Flooding across Eastern Pima County and the Tohono O'odham Nation. Outflow winds from these thunderstorms also caused a dust storm in Southeast Pinal County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 6, 2:00 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 6, 2:00 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI JUL 6 2007

.SYNOPSIS...A STRONG UPPER LEVEL HIGH ALONG THE COLORADO RIVER WILL
CONTINUE TO ALLOW LIMITED MONSOON MOISTURE TO FEED INTO SOUTHEAST
ARIZONA THROUGH SATURDAY. THE HIGH IS THEN EXPECTED TO MIGRATE INTO
CENTRAL ARIZONA BY EARLY NEXT WEEK...WHICH WILL TEND TO CONFINE ANY
THUNDERSTORMS NEAR THE MOUNTAINS UNTIL IT MOVES INTO SOUTHWEST UTAH
TOWARD THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...THIS IS A GREAT EXAMPLE OF HOW WE CAN UNDENIABLY BE IN
THE MONSOON FLOW REGIME...YET NOT HAVE THE OFT-QUOTED MONSOON
SURFACE DEWPOINT CRITERIA MET. STRONG UPPER HIGH NEAR KLAS IS
KEEPING US IN A FAVORABLE NE FLOW ALOFT RIGHT OFF THE RIM. ANOTHER
LOW LEVEL MOISTURE SURGE TOOK PLACE UP THE GULF OF CA THIS
MORNING...BUT IT DID NOT LAST VERY LONG AND TRANSPORTED ONLY LIMITED
MOISTURE INTO S AZ. IT HAS SINCE MIXED OUT...ALTHOUGH IT HAS LEFT
SURFACE DEWPOINTS A BIT HIGHER THAN THEY WERE YESTERDAY AFTERNOON.
MEANWHILE...PRECIP WATER LOOPS CONTINUE TO SHOW MOISTURE INCREASING
MAINLY AT MID LEVELS...WITH PERHAPS A BIT OF LOW LEVEL MOISTURE
PUSHING W FROM NM. COMPARED TO YESTERDAY...WE ARE GETTING A SOMEWHAT
EARLIER START AND WILL HAVE SLIGHTLY BETTER AREAL COVERAGE.
HOWEVER...COVERAGE WILL STILL NOT BE GREAT SINCE MOUNTAIN CAPE WILL
PROBABLY BE NO BETTER THAN 1000 J/KG WHILE VALLEY DOWNDRAFT CAPES
CLIMB AS HIGH AS 1200-1300 J/KG. THUS...ISOLATED MICROBURSTS...
BLOWING DUST...AND MULTIPLE 30-40KT OUTFLOWS WILL BE THE MAIN
CONCERNS WITH ONLY SPOTTY LIGHT RAIN. HAVE ALREADY ISSUED ONE DUST
STORM WARNING FOR THE UPPER GILA VALLEY THIS AFTERNOON. SPC SWOMCD
DISCUSSION ISSUED EARLIER HITS THE SITUATION RIGHT ON THE HEAD.
INHERITED LOW-MID GRADE POPS WILL WORK NICELY THIS EVENING...BUT
WILL ADD HEIGHTENED WORDING FOR GUSTY WINDS AND BLDU GIVEN CURRENT
TRENDS.

WE MAY SEE ANOTHER SLIGHT UPTICK ON SAT...DEPENDING AGAIN ON WHAT
HAPPENS TO OUR S TONIGHT...BUT BY SUN THE UPPER HIGH IS GOING TO
MIGRATE INTO C AZ AS THE PERSISTENT UPPER LOW OVER THE S PLAINS
WEAKENS. MODELS SHOW 500MB TEMPS WARMING TO -5C WITH 700-500MB FLOW
BECOMING VERY WEAK OR NW. SO EVEN IF LOW LEVEL MOISTURE CONTINUES TO
SEEP INTO US /OR SURGE IF CONVECTION REALLY GETS GOING OVER THE
SIERRA MADRES THIS WEEKEND/ AND DEWPOINTS SOMEHOW REACH THE MAGIC
MONSOON LEVEL...WE MAY BE HARD-PRESSED TO GET ANYTHING OTHER THAN
MOUNTAIN TSTMS GOING. PREVIOUS SHIFTS HAD ALREADY BUILT THIS
DOWNTICK INTO THE FORECAST...WHICH WE WILL ACCENTUATE A BIT MORE IN
THIS PACKAGE. WENT TO CLIMO POPS BY NEXT WEEK AS THE HIGH MEANDERS
NORTH AND SETS UP EITHER E OR NE FLOW WITH SLIGHTLY COOLER TEMPS
ALOFT.

TEMP-WISE...MADE NO MAJOR CHANGES...ALTHOUGH BIAS CORRECTED GRIDS
AND RECENT BOIVERIFY DATA SHOWS A SLIGHT UPWARD ADJUSTMENT IN LOWS
WAS IN ORDER.

THANKS TO DMAFB 355TH CWT AND SPC FOR COORDS TODAY.

&&

.FIRE WEATHER...AN INFLUX OF MOISTURE WILL CONTINUE THE TREND OF
AFTERNOON AND EVENING THUNDERSTORMS WITH A GOOD CHANCE OF WETTING
RAIN IN THE HIGHER TERRAIN THROUGH THE WEEKEND. ADDITIONALLY...
THUNDERSTORMS WILL HAVE GUSTY WINDS UP TO 45 MPH AND PRODUCE BLOWING
DUST AT MANY VALLEY LOCATIONS. NIGHT TIME HUMIDITY RECOVERIES WILL
REMAIN MODERATE THE NEXT COUPLE OF DAYS AS THE AIRMASS OVER
SOUTHEASTERN ARIZONA MOISTENS. AT THE START OF THE WEEK THE HIGH
WILL SHIFT INTO CENTRAL ARIZONA DECREASING THE MOISTURE AVAILABLE
RESULTING IN MODERATE TO POOR NIGHTTIME HUMIDITY RECOVERIES.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS WITH SCT-BKN120CB
WILL CONTINUE DURING THE AFTERNOON AND EVENING HOURS THROUGH
SATURDAY. THE MAIN THREAT FROM THESE STORMS IS EXPECTED TO BE
OUTFLOW WINDS UP TO 40KTS AND LOCALLY BLOWING DUST WITH VISIBILITIES
DOWN TO 1 MILE. DURING LATE NIGHT AND MORNING HOURS EXPECT BKN250
WITH DEBRIS CLOUDS FROM THE PREVIOUS DAY/S CONVECTIVE ACTIVITY.
AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.CLIMATE...THE LOW TEMPERATURE SO FAR TODAY AT TUCSON INTERNATIONAL
AIRPORT HAS BEEN 87. UNLESS OUTFLOWS OR A TSTM COOLS US OFF...WE
WILL TIE THE WARMEST LOW TEMPERATURE RECORD FOR JULY 6 /87 IN 1925/.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PYTLAK
FIREWX/AVIATION...EVANS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 6, 10:31 AM MST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1031 AM MST FRI JUL 6 2007

AZZ019-029-030-033>035-070700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1031 AM MST FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE MOISTURE INCREASE FROM THE EAST WILL PRODUCE SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL
FORM FIRST OVER THE MOUNTAINS EARLY THIS AFTERNOON...THEN MOVE INTO
THE VALLEYS LATE THIS AFTERNOON AS THEY ARE PUSHED BY NORTHEAST
WINDS ALOFT. THE MAIN THREATS WITH THESE STORMS...MUCH LIKE
YESTERDAY...WILL BE LIGHTNING...ISOLATED MICROBURST WIND GUSTS OF
UP TO 60 MPH AND AREAS OF BLOWING DUST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED MOUNTAIN AND ISOLATED VALLEY THUNDERSTORM DEVELOPMENT
WILL CONTINUE THROUGH THE WEEKEND AS MOISTURE REMAINS WEAK ACROSS
THE AREA. THE MAIN THREAT ASSOCIATED WITH THESE THUNDERSTORMS
CONTINUES TO BE GUSTY WINDS AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-070700-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
1031 AM MST FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A FEW DRY THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. HOWEVER...THE LACK OF MOISTURE IN THE WESTERN DESERTS
MEANS THAT THE MAIN THREAT WILL BE FROM GUSTY WINDS AND BLOWING
DUST AS THUNDERSTORM OUTFLOWS PUSH WEST FROM SOUTHEAST ARIZONA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POSSIBILITY OF ISOLATED THUNDERSTORMS WILL REMAIN THROUGH THE
WEEKEND...WITH MOST OF THE ACTIVITY OCCURRING IN THE LATE EVENING.
THE MAIN THREAT ASSOCIATED WITH THESE STORMS CONTINUES TO BE GUSTY
WINDS AND BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Phoenix radar (KIWA), 126 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 dust storm, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Dust Storm, Southeast Pinal County

When
July 6, 6:45 PM MST to 7:15 PM MST
Where
Southeast Pinal County forecast zone
Property damage
$50,000
Reported by
Newspaper

A dust storm along Interstate 10 in Eloy caused a series of accidents involving 11 vehicles.

Flash Flood, Pima

When
July 6, 8:00 PM MST to 11:00 PM MST
Where
Pima County, 0.91 mi SE of Tatrai Toak
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.390, -112.490

Heavy rainfall across the Tohono O'odham Nation caused high flow in normally dry washes with a swift water rescue at Hickiwan Wash.

Thunderstorm Wind, Pima

When
July 6, 8:30 PM MST to 9:00 PM MST
Where
Pima County, 1 mi ENE of Tucson
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
32.236, -110.914

A thunderstorm caused two gusts to 80 MPH on the rooftop of the University of Arizona Atmospheric Sciences building.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42038, 34502, 34504.